High Surf, Maui Windward West
- When
- July 20, 6:00 AM HST to July 23, 3:00 PM HST
- Where
- Maui Windward West forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 21.027, -156.788 (the zone’s center; the record gives no point)
A swell from Hurricane Fernanda generated surf of 6 to 9 feet along the east-facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. No significant property damage or injuries were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A swell from Hurricane Fernanda generated surf of 6 to 9 feet along the east-facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island of Hawaii. No significant property damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Jul 20, 3:52 AM HST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 352 AM HST Thu Jul 20 2017 .SYNOPSIS... A persistent ridge of high pressure to our north will keep breezy trades blowing through Friday. The trades will ease this weekend as the ridge weakens. A band of enhanced moisture riding through on the trades will move through this morning, with drier conditions then expected this afternoon through Friday. Tropical moisture will overspread the islands once again this weekend, leading to higher humidity and an increase in showers. The weather early next week depends on what happens with the remnants of Fernanda, expected to pass just north of the islands on Monday. Fernanda will likely weaken our winds, and bring very muggy conditions for a couple of days. && .DISCUSSION... Currently at the surface, Tropical Storm Fernanda is located around 1050 miles east of Hilo, with a 1032 mb high centered 1800 miles to the northwest of Kauai. The resulting gradient between these two features is keeping moderate to locally breezy trade winds blowing across the island chain early this morning. Infrared satellite imagery shows a band of enhanced moisture over the islands, with partly to mostly cloudy skies in place in most areas. Radar imagery shows scattered to numerous showers moving into windward areas, with some of the shower activity spilling over into leeward areas as well. Main short term concern revolves around rainfall trends over the next couple days. Today through Friday, The ridge of high pressure north of the State will maintain moderate to breezy trade winds, with the peak in wind speeds expected today. The band of deeper moisture is expected to exit off to the south and west of the islands later this morning, bringing a drier and more stable airmass back into the area. Precipitable water values are expected to drop into the 1.0 to 1.3 inch range, with inversion heights lowering into the 6 to 8 kft range. As a result, we should see a notable decrease in shower coverage later this morning. A few light showers will continue to affect mainly windward areas this afternoon and tonight, but rainfall amounts will remain light. Both the GFS and ECMWF then show an increase in deeper moisture working into the eastern end of the State on Friday, bringing an increase in trade wind showers here, with dry trade wind weather continuing across the central and western islands. Friday night through Sunday night, The forecast over the weekend continues to hinge upon the track of Fernanda's remnants, which the GFS and ECMWF both show tracking by to the north of the island chain. There remains some timing and track differences between the two models, but overall they have a similar depiction of how the weather pattern will evolve locally. The trade winds will trend down Friday night through the weekend as the ridge of high pressure north of the State weakens and the remnants of Fernanda approach from the east. Both models show deep moisture increasing from east to west across the islands Friday night with a humid, tropical airmass remaining over the State over the weekend. As a result, we should see an increase in showers across the area as the deeper moisture shifts into the islands, with the primary focus remaining over windward areas as the trades continue to hold on in a weakened state. There will also likely be some leeward shower development during the afternoon into the evening hours through the weekend, due to the easing of the trade winds. Monday through next Wednesday, As the remnants of Fernanda pass by to the north of the islands on Monday based on the latest forecast track from the National Hurricane Center, the gradient will likely weaken enough to allow for sea breeze development in most areas. This light wind regime with overnight land breezes and daytime sea breezes may continue into Tuesday, before the remnants of Fernanda pass northwest of the islands and high pressure strengthens north of the State. This will allow for a return of moderate to breezy trade winds by the middle of next week. Both the GFS and ECMWF show the main batch of moisture associated with Fernanda passing by to the north of the islands on Monday, but with the humid conditions and light winds in place, afternoon and evening showers are expected particularly over the interior of the islands during the first half of next week. A drier, less humid, and more stable airmass is then expected to return by the middle of next week, as high pressure strengthens north of the State. As always, unexpected things can happen with tropical cyclones and their remnants, so we encourage those with weather concerns early next week to stay tuned as we refine the forecast over time. && .AVIATION... A high pressure ridge far to the north of the islands will continue to bring breezy northeast to easterly trade winds to the islands. These winds are strong enough to produce moderate low level turbulence downstream of all mountains. A east to west drying trend will sweep across the state today. Two AIRMET's are in effect this morning. AIRMET Tango for moderate low level turbulence over and south through west of all mountains. AIRMET Sierra for tempo mountain obscuration over Kauai and Oahu which will probably be canceled later this morning. && .MARINE... A surface ridge far north of the state will maintain moderate to locally strong trade winds through Friday night. The trades will continue to produce Small Craft Advisory (SCA) conditions through tonight across the Oahu leeward waters, the waters surrounding Maui County, and the Kaiwi Channel, in addition to the typically windy waters adjacent to the Big Island. The SCA is expected to remain in effect at least through Friday night for the typically windy waters adjacent to the islands of Maui County and the Big Island. The latest forecast for Tropical Storm Fernanda continues to indicate it will weaken to a post-tropical remnant low that will pass north of the islands early next week. As this area of low pressure approaches the region, expect the trade winds to weaken this weekend. The background flow will likely become much lighter early next week, depending on the exact track the remnant low takes as it passes by. A mid- to long-period east swell generated by the captured fetch associated with Fernanda when it was a major hurricane this past weekend is evident at all of the near shore buoys with an east exposure in the Hawaiian Islands. A High Surf Advisory has been issued for elevated surf along east facing shores of the Big Island and Maui through this afternoon. The smaller islands west of the Big Island and Maui will likely be shadowed from most of this initial east swell energy. The Wave Watch III model guidance continues to indicate reinforcing east swell energy arriving along east facing shores of the Big Island starting Friday. This east swell will continue to build and spread across the remainder of the state through this weekend. As a result, surf will likely reach the High Surf Advisory criteria again initially along the east facing shores of Maui and the Big Island starting late Friday or early Saturday. Ultimately, most east facing shores of the state will likely be in the High surf Advisory from some time this weekend into Monday. The largest high tides of the month (king tides) will occur each afternoon during the next several days. Note that these abnormally high tides combined with wave run up due to the east swell produced by Fernanda may result in coastal flooding in some areas, especially from Friday into Monday. Elsewhere, no significant swells are expected. Small south swells will continue to produce small background surf along south facing shores into next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 AM HST Saturday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Friday for Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters. && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...Houston
Special Weather Statement National Weather Service Honolulu HI 342 AM HST Thu Jul 20 2017 HIZ001>003-005>009-012>014-016>021-023>026-211600- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 342 AM HST Thu Jul 20 2017 ...COASTAL FLOODING POSSIBLE... Coastal flooding associated with king tides will be a possibility during the next few days. The greatest potential for coastal flooding impacts will be during the mid to late afternoon hours through this weekend, when the highest tides are expected. Visit tidesandcurrents.noaa.gov for more specific information about forecast astronomical tides and water levels in your area. Note that east swell energy, which was generated by Tropical Cyclone Fernanda, is expected to produce elevated surf along east facing shores through this weekend. This may cause greater wave run-up along exposed windward coastlines, especially during high tide. Impacts of the king tides may include flooding of beaches that are normally dry, salt water inundation of typically vulnerable low-lying roads, docks, boat ramps and other coastal infrastructure. The potential threat for coastal flooding will eventually be reduced early next week as the peak daily tides diminish. Houston
The national radar mosaic for the moment the first event began.
8 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704886, 704887, 704888, 704889, 704885, 704883, 704884, 704882.